Resource Logo
Integrated Regional Information Network

Africa: Co-trimoxazole discontinuation linked to increased malaria




 

NAIROBI, 11 April 2012 (PlusNews) - Abruptly discontinuing co-trimoxazole - an antibiotic used to prevent opportunistic infections in HIV-positive people - can lead to a higher incidence of malaria and diarrhoea compared with patients who keep on taking the drug, a new study has found. 

The research was conducted by the US Centres for Disease Control (CDC) in eastern Uganda, where malaria is endemic, and published in March 2012 by the Oxford Journal of Clinical Infectious Diseases.

The researchers found that 72 percent of the 315 cases of fever reported by study participants occurred among those who had stopped taking co-trimoxazole prophylaxis, and they were also nearly twice more likely to report diarrhoea.

"The findings most likely mean that HIV-infected persons, while on co-trimoxazole, have a lower rate of these infectious diseases, and stopping the drug increases the rate," James Campbell, lead researcher of the study and director of science at CDC Uganda, told IRIN/PlusNews.

Many countries recommend that people who start antiretroviral therapy (ART) should discontinue co-trimoxazole when their CD4 cell count - a measure of immune strength - goes above 200, but this practice has not been evaluated in sub-Saharan Africa.

The UN World Health Organization (WHO) estimates that 90 percent of the annual global total of 655,000 malaria deaths occur in Africa. The disease is also associated with a more rapid decline in CD4 cell count and a higher viral load among HIV-positive pregnant women.

Co-trimoxazole is relatively cheap, but the researchers note that lifetime prophylaxis using the drug may have cost and toxicity implications. The study was halted on the recommendation of the Data Safety Monitoring Board - an independent group of experts that advises the study investigators - after just four months, leaving unanswered questions about whether discontinuing co-trimoxazole is warranted.

Campbell said, "Important questions include the effect of more frequent malaria and diarrhoea episodes on the longer-term outcomes of HIV infection, the longer-term risks of inducing or selecting for resistant micro-organisms, and comparing antimicrobial prophylaxis to other means of reducing the risk of malaria and diarrhoea in this population."



 


Copyright © 2012 -Integrated Regional Information Network, Publisher. All rights reserved to Integrated Regional Information Networks (IRIN) . Reproduction of this article (other than one copy for personal reference) must be cleared through the Integrated Regional Information Network.



Information in this article was accurate in April 11, 2012. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.